Allergic reactions to penicillin and cephalosporin antibiotics are common. The mechanisms involved are heterogeneous and not yet completely understood. However, clinical and immunologic studies suggest that type I (IgE-mediated) and type IV (cellmediated) pathogenic mechanisms are involved in most immediate and non-immediate reactions, respectively. The diagnostic procedure has recently been standardized under the aegis of the European Network for Drug Allergy and the European Academy of Allergy and Clinical Immunology interest group on drug hypersensitivity. In this review, we describe the general guidelines for evaluating subjects in whom there is suspicion of allergic reactions to β-lactams.
Unable to display preview. Download preview PDF.
References and Recommended Reading
- 39.Green GR, Rosenblum AH, Sweet LC: Evaluation of penicillin hypersensitivity: value of clinical history and skin testing with penicilloyl-polylysine and penicillin G. A comparative prospective study of the penicillin study group of the American Academy of Allergy. J Allergy Clin Immunol 1977, 60:339–345.PubMedCrossRefGoogle Scholar
- 42.López-Serrano MC, Caballero MT, Barranco P, Martínez-Alzamora F: Booster responses in the study of allergic reactions to beta-lactam antibiotics. J Invest Allergol Clin Immunol 1996, 6:30–35.Google Scholar